Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 63, NWS St. Louis, MO

July 16, 2021Randolph County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Jul 16, 2021, 3:01 PM CDT for Randolph County, Illinois. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:01 PM CDT (20:01 UTC)
Expired
Jul 16, 2021, 7:00 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Randolph County, IL

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS83 KLSX 162001
FLSLSX

Flood Advisory
National Weather Service St Louis MO
301 PM CDT Fri Jul 16 2021

ILC157-170000-
/O.NEW.KLSX.FA.Y.0063.210716T2001Z-210717T0000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-
301 PM CDT Fri Jul 16 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  Southeastern Randolph County in southwestern Illinois...

* Until 700 PM CDT.

* At 301 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 2 and 5 inches of rain have 
  fallen.

* Flooding in low lying and poor drainage areas as well as water on 
  roadways is expected.

* Some locations that will experience flooding include...
  Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, St. 
  Mary, Eden, Blair, Rockwood, Kaskaskia, Welge, New Palestine and 
  Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3796 8993 3822 8959 3796 8960 3786 8966
      3783 8966 3782 8968 3781 8968 3791 8984
      3787 8993 3788 8995 3792 8997 3795 8993

$$

Carney

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 12:49 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 12:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1249 PM CDT Fri Jul 16 2021

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 409 AM CDT Fri Jul 16 2021

A parade of multicell shower and thunderstorm clusters continue to
train along and north of a quasi-stationary west-east oriented
composite outflow boundary extending from southwestern MO to
southern IL. These showers and thunderstorms are being driven by a
30 kt southwesterly LLJ overrunning the boundary, an approaching
convectively enhanced mid-level perturbation, and around 1000 J/kg
of MUCAPE. With PW around 2", warm cloud depths near 20 kft, and
mean 850 to 300-hPa flow roughly paralleling the composite outflow
boundary; efficient heavy rainfall-producing showers and
thunderstorms could move over similar locations, leading to
persisting concerns of flash flooding especially across southeastern
MO. Showers and thunderstorms should gradually weaken and decrease
in coverage through the morning as instability wanes and the mid-
level perturbation shifts east of the CWA. Across northeastern MO
and west-central IL, fog, dense at times, will likely dissipate
either shortly after sunrise or earlier if thicker upper/mid-level
clouds from showers and thunderstorms to the south can overspread
the area.

Redevelopment of showers and thunderstorms is likely during the
afternoon upon approach of another convectively enhance mid-level
perturbation rounding a longer wavelength positively tilted upper-
level trough slowly traversing the Midwest. Afternoon showers and
thunderstorms will be focused where instability intersects remnant
outflow and a cold front slowly passing southward through the CWA
during the day. Morning showers and thunderstorms as well as
lingering cloud cover will likely act to suppress airmass recovery
during the afternoon, with the latest HREF indicating mean MUCAPE of
1000 to 1500 J/kg primarily across far southeastern MO and
southwestern IL. This modest instability and 0 to 6 km vertical wind
shear of only up to 25 kt should limit the strength and organization
of thunderstorms today. However, gusty winds could still be possible
with water loaded downdrafts associated with any more robust
thunderstorm. Flash flooding, although localized, will remain
possible through this afternoon with the ingredients remaining in
place for thunderstorms to efficiently produce heavy rainfall. As
mid-level heights begin to rise following passage of the trough,
showers and thunderstorms are expected to exit the CWA to the east
or dissipate. If clouds can break, fog may be possible again
tonight/early Saturday morning given abundant residual boundary
layer moisture and light winds.

Although the aforementioned cold front is forecast to push south of
the CWA by Saturday, isolated to widely scattered showers and
thunderstorms will be possible during the afternoon with daytime
heating of still-remaining boundary layer moisture lagging behind
the cold front. Weak lift ahead of another positively tilted upper-
level trough moving across the Midwest/Lower Great Lakes may also
provide slight support for these showers and thunderstorms. Lesser
cloud cover on Saturday should allow high temps to moderate some
from today, but Saturday's high temps will likely still be slightly
below average.Pfahler

.LONG TERM...  (Saturday Night through Thursday)
Issued at 409 AM CDT Fri Jul 16 2021

A couple of showers and thunderstorms will again be possible Sunday
afternoon, primarily across southeastern MO and southwestern IL,
where the greatest moisture and, therefore, instability is forecast
to exist. Lift, albeit very weak, will still also be present until
the aforementioned upper-level trough finally pivots to the east of
the CWA Sunday evening, marking the onset of mid-level height rises
and large-scale subsidence.

Global model guidance is in good agreement that northwesterly to
northerly upper-level flow will become established behind this
trough, in response to a nearly stationary upper-level ridge
positioned upstream across the Rocky Mountains. There is indication
among guidance that an upper-level shortwave trough will navigate
this upper-level flow on Monday, but the trough axis is currently
preferred to remain primarily west and south of the region. At low
levels, flow is anticipated to be easterly to northeasterly across
the Midwest to the south of an anticyclone. This flow will entrench
the area in a seasonably cool airmass with 850-hPa temps hovering
between 15 and 17C, yielding high temps slightly below to near
average with mostly clear skies. The lack of upper-level troughs and
nearby low-level anticyclone, favors predominantly dry conditions
beyond Monday.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1249 PM CDT Fri Jul 16 2021

Clusters of showers associated with a cold front will be the primary
focus through this afternoon. Currently, showers associated directly
with the cold front are moving through the KUIN vicinity. This
threat should be short lived as the front and showers push south of
the terminal early this afternoon. Another cluster of showers is in
eastern Missouri moving toward the KSUS, KSTL, and KCPS terminals. I
expect the heavier cores in this cluster to be transient and short
lived, so my confidence is low in direct impacts to these terminals
at this moment, but we'll be monitoring this closely. The showers
have been sufficient rain producers, so if these terminals are
directly impacted, MVFR/IFR visibilities are possible. Coverage of
showers is more sparse in central Missouri, so my confidence in
direct impact to KCOU and KJEF is even lower.

The chance for showers at all local terminals will diminish later
this afternoon, and our attention then turns to the chance for MVFR
ceilings during the early morning. Some model guidance is hinting at
IFR ceilings during this time, but differ on the placement, so
confidence in these conditions is low at this time. However, with a
similar air mass in place as last night, I can't completely rule out
IFR ceilings impacting a couple of the local terminals. As with last
night, fog is also possible, but current indications are that the
heavier fog will be south of all local terminals.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 4:16 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 AM CDT Fri Jul 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
416 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected across much of the area today.
These thunderstorms may produce heavy rainfall over similar
locations leading to localized flash flooding.

A few thunderstorms could also become strong this afternoon with
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible across portions of the region Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report wind damage and flash
flooding to the National Weather Service.

Pfahler

In the hours before

Local storm report, Jul 16, 9:25 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 NE HEMATITE           38.22N 90.46W
07/16/2021  M1.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

CARNEY
Local storm report, Jul 16, 9:37 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            3 ESE CORDES            38.27N 89.40W
07/15/2021                   WASHINGTON         IL   PUBLIC

            WATER RESCUE. VEHICLE DROVE INTO FLOOD WATER
            ON THE ROAD AND COULD NOT GET OUT.

&&

LSJ
Local storm report, Jul 16, 9:42 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            3 ESE CORDES            38.27N 89.40W
07/16/2021                   WASHINGTON         IL   TRAINED SPOTTER

            CORRECTS PREVIOUS FLOOD REPORT FROM 3 ESE
            CORDES FOR INCORRECT TIME. WATER RESCUE.
            VEHICLE DROVE INTO FLOOD WATER ON THE ROAD
            AND COULD NOT GET OUT.

&&

LSJ
Local storm report, Jul 16, 10:38 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HEAVY RAIN       1 WNW BECKEMEYER        38.61N 89.44W
07/16/2021  M2.20 INCH       CLINTON            IL   TRAINED SPOTTER

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:10 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair3 hr
Jul 15, 11:04 PM CDTAreal Flood AdvisoryLSXRandolph3 hr
Jul 15, 11:22 PM CDTFlash Flood WarningLSXRandolph5 hr
Jul 16, 6:15 AM CDTAreal Flood AdvisoryLSXRandolph, Saint Clair, Washington4 hr
Jul 16, 1:19 PM CDTAreal Flood AdvisoryLSXWashington28 min
Jul 16, 1:41 PM CDTFlash Flood WarningLSXWashington6 hr
Jul 16, 2:57 PM CDTAreal Flood AdvisoryLSXMarion4 hr

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.